A recently published report describes the case of a 37-year-old female patient who experienced seizures and cardiac arrest following toxic ingestion of benzonatate, a commonly prescribed nonnarcotic antitussive agent.

The patient, who was previously healthy, was brought to the emergency department (ED) after being found unresponsive on her couch. An unmarked pill bottle was found nearby and brought to the ED by responding emergency medical services personnel. “En route to the ED, the patient experienced episodes of seizures and later had a cardiac arrest,” the authors reported. Return of spontaneous circulation was achieved after advanced cardiac life support was executed. The authors noted that the patient’s total downtime was 30 minutes.

“A review of laboratory data showed acidosis with pH of 6.87, mixed acidosis secondary to high anion gap metabolic and respiratory acidosis with elevated liver enzymes,” the authors stated. It was later determined that the patient had ingested less than 30 benzonatate capsules (200mg each) in addition to alcohol approximately 2 hours before presenting to the ED. “Unfortunately, due to severe anoxic brain injury, the patient did not survive her illness and was compassionately extubated as per the family wishes,” they reported.

The prescribing information for benzonatate includes information on the signs and symptoms of overdose which include restlessness, tremors, convulsions, coma, and cardiac arrest. In children, accidental ingestion has been reported to lead to overdose symptoms within 15-20 minutes and death within 1 hour.

The benzonatate labeling states that patients should not exceed a single dose of 200mg and total daily dosage of 600mg. While it is unknown exactly how many pills the patient in this case ingested, the outcome resulted in the rapid development of life-threatening side effects.  

Related Articles

Generally, management of toxicity is limited to supportive care and continuous monitoring, as well as airway management in anticipation of seizures and cardiac arrhythmias. As benzonatate overdose may be life-threatening, such as in this case, the authors “recommend rational prescribing with limited doses and ensuring benzonatate is kept out of the reach of children.”

For more information visit amjcaserep.com.

This article originally appeared on MPR